Louisiana, 2018Tornadoes and Flash Flooding in Louisiana, March 29, 2018
March 29, 2018 · NWS LCH · 8 events in 5 counties and zones
A moist and unstable air mass moved into the region ahead of a cold front while an upper level disturbance pushed over the area. Heavy rain and severe weather occurred through the morning as the front moved through.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $615,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist and unstable air mass moved into the region ahead of a cold front while an upper level disturbance pushed over the area. Heavy rain and severe weather occurred through the morning as the front moved through.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Mar 29, 3:17 AM CST, 4 minutes earlier.
Area forecast discussion, Mar 29, 3:17 AM CST, 4 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
417 AM CDT Thu Mar 29 2018
.SYNOPSIS...
-A threat for heavy rainfall and flooding will continue from
Southeast Texas into Central Louisiana through late this morning.
-Gusty winds and possibly a tornado will be possible with
thunderstorms this morning and afternoon. The greatest threat for
severe weather will extend from Acadiana into Southeast
Louisiana.
-Rain and thunderstorms are expected to exit the area by the
middle afternoon and drier weather will build in for the Easter
weekend.
&&
.DISCUSSION...
Short Term...Today...
Regional radar imagery shows a line of thunderstorms ongoing
across portions of Southeast Texas into Central and Northern
Louisiana this morning. MRMS/KLCH/KPOE storm total precipitation
indicates that multiple rounds of thunderstorms over the past 24
hours have resulted in a widespread 3+ inches of rainfall
extending from the Piney Woods northeastward into Central
Louisiana with localized totals exceeding 6 inches. The large
scale environment continues to be supportive of heavy rainfall
with a combination of PWAT values of 1.7-1.9 inches, MUCAPE around
1000 J/kg, and a deep warm cloud layer.
The latest short term model guidance continues to indicate that
the eastward progression of the line of thunderstorms is expected
to increase through the rest of the morning and exiting the CWA by
the middle-to-late afternoon. However, given the environment
favorable for efficient rainfall production, an additional 2-4+
inches of rainfall will be possible through this afternoon and
could result in localized flash flooding. Therefore, the Flash
Flood Watch remains unchanged and will likely expire this
afternoon as the line of thunderstorms exits the area.
In addition to the potential for flash flooding, SPC has
highlighted a Slight Risk of severe weather with the passage of
this line of thunderstorms due to gusty winds and possibly a
tornado. However, the primary threats with the line of
thunderstorms will be frequent lightning and heavy rainfall.
Clearing skies and insulation in the wake of the passage of the
line of thunderstorms will allow for temperatures recover this
afternoon. Afternoon highs are expected to range from the lower
80s across Southeast Texas to the mid 70s in Acadiana.
Long Term...Friday through Wednesday...
A quieter weather pattern is expected through the Easter weekend
with high pressure in place over the region. Daytime high
temperatures are expected to be in the upper 70s and lower 80s and
overnight lows will range from the mid 50s across interior
portions of the CWA to mid 60s along the coast. The next area of
low pressure is still expected to approach the region from Tuesday
into Wednesday of next week. This will result in a chance of
showers and thunderstorms followed by another area of high
pressure building into the region late next week.
&&
.MARINE...
Showers and thunderstorms will continue through this afternoon as
a cold front moves across the coastal waters. Storms will be
capable of producing frequent lightning, very heavy rain, gusty
winds and locally rough seas. Rough seas and strong winds will
also be possible ahead of the front through this afternoon.
Therefore, the Small Craft Advisory/SCEC have been extended until
1 PM this afternoon. Offshore flow will develop tonight into
Friday as high pressure builds into the region. The offshore flow
will continue until late Saturday into Sunday when the area of
high pressure will shift eastward and result in onshore flow
redeveloping and persisting through the middle of next week.
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 77 54 72 48 / 90 0 0 0
LCH 77 59 76 53 / 90 0 0 0
LFT 75 58 75 51 / 100 0 0 0
BPT 80 60 77 55 / 60 0 0 0
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch until 1 PM CDT this afternoon for LAZ027>032-
041-073.
TX...Flash Flood Watch until 1 PM CDT this afternoon for TXZ180-201-
215-216-259>262.
GM...Small Craft Advisory until 4 PM CDT this afternoon for GMZ470-
472-475.
Small Craft Exercise Caution until 1 PM CDT this afternoon for
GMZ430-432.
Small Craft Exercise Caution through this afternoon for GMZ435-
450-452-455.
&&
PUBLIC...26Hazardous weather outlook, Mar 28, 3:22 PM CST, 11 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
422 PM CDT Wed Mar 28 2018
LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
292130-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
422 PM CDT Wed Mar 28 2018
This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.
.DAY ONE...This Afternoon and Tonight
Strong thunderstorms to rumble through the region ahead of a
cold front. Look for heavy rains and flooding with the stronger
storms. A Flash Flood Watch will continue through the overnight
hours. During the evening hours winds will begin to taper off and
as a result the Wind Advisory will continue to around 7 pm. The
Tornado Watch will continue through 9 pm.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The front moves through during the day with rains ending and
drier air pushing in from the west.
.SPOTTER INFORMATION STATEMENT...
GMZ430-432-435-450-452-455-470-472-475-292130-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
422 PM CDT Wed Mar 28 2018
This Hazardous Weather Outlook is for portions of Gulf of Mexico.
.DAY ONE...This Afternoon and Tonight
Strong southerly winds and rough seas will continue through the
evening into the overnight hours. A Small Craft Advisory will
continue through the tonight into tomorrow. The front is expected
to push through during the day tomorrow.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Winds to taper off late in the day tomorrow with seas beginning a
slow fall. Winds will dropping to 10 to 15 mph.
.SPOTTER INFORMATION STATEMENT...
In the hours before
Local storm report, Mar 29, 1:36 AM CST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
236 AM CDT THU MAR 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0234 AM FLASH FLOOD 1 E WARREN 30.62N 94.40W
03/29/2018 TYLER TX DEPT OF HIGHWAYS
TXDOT REPORTS FLOODING ON FM 3290.
0235 AM FLASH FLOOD 2 W TOWN BLUFF 30.79N 94.22W
03/29/2018 TYLER TX DEPT OF HIGHWAYS
TXDOT REPORTS FLOODING ON FM 1746.
&&
TWHSpecial weather statement, Mar 29, 1:52 AM CST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
252 AM CDT THU MAR 29 2018
TXZ201-215-216-261-290845-
Orange TX-Jefferson TX-Hardin TX-Southern Jasper TX-
252 AM CDT THU MAR 29 2018
...SIGNIFICANT WEATHER ADVISORY FOR JEFFERSON...SOUTHERN HARDIN...
WESTERN ORANGE AND SOUTHEASTERN JASPER COUNTIES UNTIL 345 AM CDT...
At 252 AM CDT, Doppler radar was tracking a strong thunderstorm near
Devers, or 8 miles east of Liberty, moving east at 45 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Beaumont, Port Arthur, Nederland, Groves, Port Neches, Lumberton,
Vidor, Silsbee, Sour Lake, Nome, Evadale, Central Gardens, Saratoga,
Hamshire, Bevil Oaks, China, Rose City, Pine Forest, Lakeview and
Weiss Bluff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3041 9391 2993 9387 2986 9393 2984 9392
2985 9394 2984 9395 2982 9394 2983 9392
2982 9393 2981 9395 2981 9393 2980 9393
2976 9435 2989 9436 2989 9444 3011 9445
3011 9460 3031 9467
TIME...MOT...LOC 0752Z 261DEG 39KT 3001 9466
RuaLocal storm report, Mar 29, 2:05 AM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
305 AM CDT THU MAR 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0246 AM FLASH FLOOD 2 ENE WOODVILLE 30.79N 94.39W
03/29/2018 TYLER TX PUBLIC
MPING REPORT OF STREET FLOODING.
&&
TWHSpecial weather statement, Mar 29, 3:06 AM CST, 15 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
406 AM CDT THU MAR 29 2018
LAZ027-028-031-032-291000-
Evangeline LA-Allen LA-Vernon LA-Rapides LA-
406 AM CDT THU MAR 29 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RAPIDES...
NORTHWESTERN EVANGELINE...SOUTHEASTERN VERNON AND NORTHEASTERN ALLEN
PARISHES UNTIL 500 AM CDT...
At 406 AM CDT, Doppler radar was tracking a strong thunderstorm near
Elizabeth, moving east at 40 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Oakdale, Glenmora, Elizabeth, Turkey Creek, Grant, Lecompte, Bayou
Chicot, Beaver, Chicot State Park, Calcasieu, Forest Hill, Mcnary and
Union Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3077 9297 3112 9284 3114 9236 3079 9228
TIME...MOT...LOC 0906Z 261DEG 33KT 3093 9281
Rua
Event by event
4 tornado, 3 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Tornado, Calcasieu
- When
- March 29, 3:21 AM CST to 3:23 AM CST
- Where
- Calcasieu County, 4.19 mi NNW of Vinton to 4.41 mi N of Vinton
- Rating
- EF0
- Path length
- 0.88 mi
- Path width
- 150 yd
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 30.238, -93.599
Tree damage was noted along Garrie Cutoff Road and Big Woods Road. A shed was also damaged. The max estimated wind speed was 75 MPH.
Tornado, Calcasieu
- When
- March 29, 3:36 AM CST to 3:46 AM CST
- Where
- Calcasieu County, 5.06 mi W of Gillis to 2.17 mi NE of Gillis
- Rating
- EF1
- Path length
- 6.35 mi
- Path width
- 800 yd
- Property damage
- $100,000
- Reported by
- NWS Storm Survey
- Coordinates
- 30.384, -93.283
The tornado began in the forest south of Bushnell Road were it took down wood high tension transmission line poles. The path continued east crossing the intersection of Bushnell Road and Hickory Branch Road damaging a barn and downing trees. The tornado crossed Highway 171 were only small branches were broken. The tornado crossed Bill Rosteet, Mattie Reeves, and Kingery Roads before dissipating in the forest. House damage along Mattie Reeves was from falling trees. The max estimated wind speed was 105 MPH.
Tornado, Calcasieu
- When
- March 29, 3:47 AM CST to 3:49 AM CST
- Where
- Calcasieu County, 1.35 mi NNE of Araret to 1.92 mi NNW of Goss
- Rating
- EF1
- Path length
- 1.89 mi
- Path width
- 425 yd
- Property damage
- $100,000
- Reported by
- NWS Storm Survey
- Coordinates
- 30.319, -93.195
Many power lines and trees were downed and several homes were damaged by falling trees. The tornado began just west of Verna Lane and crossed You Winn Road. The tornado peaked north of You Winn Road near John Belle and Georgia Roads. The path |continued east across Goos Road damaging a cinder block shed and then into Frontier Trail, Willow Drive, and Pin Oak Drive before dissipating. Several homes also had minor roof damage along the path from wind. Fencing was also noted down. The max estimated wind speed was 110 MPH.
Tornado, Allen
- When
- March 29, 4:14 AM CST to 4:18 AM CST
- Where
- Allen County, 4.68 mi N of Kinder to 5.45 mi ENE of Kinder
- Rating
- EF1
- Path length
- 4.44 mi
- Path width
- 900 yd
- Property damage
- $300,000
- Reported by
- NWS Storm Survey
- Coordinates
- 30.547, -92.841
A tornado touched down near Green Oak Road north of Hilton Bertrand Road and moved just south of east to Hickory Flat Road. A few campers and small mobile homes were damaged with one being flipped on Panther Drive. Several homes along Hickory Flat Road were damaged by fallen trees. Some had minor roof damage from wind with a shed and carport destroyed. On Chinqua Pin one home had roof damage and America's Best Western Inn had roughly a quarter of the tin roof removed. Damage continued east of Highway 165 with tree damage and minor damage to a few mobile homes along|Botley Cemetery Road. Tree damage also occurred along Elam Langley and Lauderdale Woodyard before dissipating. The max estimated wind speed was 105 MPH.
Flash Flood, Rapides
- When
- March 29, 4:20 AM CST to 5:20 AM CST
- Where
- Rapides County, 0.6 mi ENE of Samtowm to 0.9 mi S of Alexandria Southwest
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 31.284, -92.441
Several inches of rain during the morning produced flooding in Alexandria and Pineville. Some streets were covered by at least 12 inches of water.
Flash Flood, Beauregard
- When
- March 29, 4:58 AM CST to 5:58 AM CST
- Where
- Beauregard County, 0.76 mi SW of De Ridder to 3.41 mi S of Ikes
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Broadcast Media
- Coordinates
- 30.843, -93.290
Heavy rain during the morning of the 29th produced street flooding and flooded at a couple of homes on Hauser Road near Tulla. Rainfall amounts ranged from 6 to 12 inches.
Flash Flood, Calcasieu
- When
- March 29, 5:25 AM CST to 6:00 AM CST
- Where
- Calcasieu County, 26.38 mi NNE of De Quincy Arpt to 8.85 mi NNE of De Quincy Arpt
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 30.842, -93.288
Heavy rain produced 4 to 8 inches of rain around Dequincy that resulted in street flooding. Some roads such as Highway 389 near the Hargrove Pentecostal Church were impassable.
Thunderstorm Wind, St. Mary
- When
- March 29, 8:10 AM CST
- Where
- St. Mary County, 0.92 mi SW of Patterson
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 29.690, -91.310
High wind during a storm downed a tree onto a car.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Arkansas, March 29, 2018$25,000 · 2 events
- Marine Strong Wind in Gulf of Mexico, March 29, 20182 injured · 1 event
- Marine Thunderstorm Winds in Gulf of Mexico, March 29, 201810 events
- Flooding in Illinois, March 29 to 31, 201810 events
- Tornado and Flash Flood in Texas, March 29, 2018$5,000 · EF0 · 9 events
- Marine Thunderstorm Winds in Gulf of Mexico, March 29, 201870 kt wind · 8 events
- Marine Thunderstorm Winds in Gulf of Mexico, March 29, 20185 events
- Marine Thunderstorm Winds in Gulf of Mexico, March 29, 201857 kt wind · 4 events
- Flash Flooding in Texas, March 29, 20182 events
- Flooding in Missouri, March 29 to 30, 2018$5,000 · 2 events
- Flooding in Kentucky, March 29 to 31, 20182 events
- Flood in West Virginia, March 29, 2018$2,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 744962, 744963, 744964, 744965, 744984, 744986, 744987, 744845.